Alert archive / Washington / High Surf Advisories in 2021
High Surf Advisory 4, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Feb 25, 2021, 3:13 AM PST. It took effect at Feb 25, 2021, 10:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2021, 3:13 AM PST (11:13 UTC)
- In effect from
- Feb 25, 2021, 10:00 PM PST
- Expired
- Feb 26, 2021, 10:00 PM PST
- In force
- 24 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
341 WHUS46 KSEW 251113 CFWSEW Coastal Hazard Message National Weather Service Seattle WA 313 AM PST Thu Feb 25 2021 WAZ516-517-251915- /O.NEW.KSEW.SU.Y.0004.210226T0600Z-210227T0000Z/ North Coast-Central Coast- 313 AM PST Thu Feb 25 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST FRIDAY... * WHAT...Large breaking waves of 20 to 22 feet expected in the surf zone. * WHERE...North Coast and Central Coast. * WHEN...From 10 PM this evening to 4 PM PST Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
3 follow-up statements
190 WHUS46 KSEW 251837 CFWSEW Coastal Hazard Message National Weather Service Seattle WA 1037 AM PST Thu Feb 25 2021 WAZ516-517-261200- /O.CON.KSEW.SU.Y.0004.210226T0600Z-210227T0000Z/ North Coast-Central Coast- 1037 AM PST Thu Feb 25 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST FRIDAY... * WHAT...Large breaking waves of 20 to 22 feet expected in the surf zone. * WHERE...North Coast and Central Coast. * WHEN...From 10 PM this evening to 4 PM PST Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
115 WHUS46 KSEW 261056 CFWSEW Coastal Hazard Message National Weather Service Seattle WA 256 AM PST Fri Feb 26 2021 WAZ516-517-270030- /O.EXT.KSEW.SU.Y.0004.000000T0000Z-210227T0600Z/ North Coast-Central Coast- 256 AM PST Fri Feb 26 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 20 to 24 feet in the surf zone. * WHERE...North Coast and Central Coast. * WHEN...Until 10 PM PST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
907 WHUS46 KSEW 262347 CFWSEW Coastal Hazard Message National Weather Service Seattle WA 347 PM PST Fri Feb 26 2021 WAZ516-517-270600- /O.CON.KSEW.SU.Y.0004.000000T0000Z-210227T0600Z/ North Coast-Central Coast- 347 PM PST Fri Feb 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 20 to 22 feet in the surf zone. * WHERE...North Coast and Central Coast. * WHEN...Until 10 PM PST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Feb 24, 8:12 PM PST, 7 hours 1 minute earlier.
Area forecast discussion, Feb 24, 8:12 PM PST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Seattle WA
812 PM PST Wed Feb 24 2021
.UPDATE...No substantial changes were made to the forecast this
evening. Water vapor imagery this evening depicts a rather robust
upper level trough of low pressure nearing the northern and
central BC coastline this evening. This shortwave will move
inland across this area during the overnight and early Thursday
morning hours. As this occurs, a vort max on its southern
periphery will move into the southern BC/northern WA vicinity.
This southern perturbation will help swing a surface frontal
system through the local area overnight, of which will be
associated with widespread rain. Can already begin to see rain
increasing over the offshore waters and across the NW tip of the
Olympic Peninsula this evening, per KLGX and MRMS radar imagery.
As the front nears the area overnight tonight, winds will
noticeably kick up out of the south, especially across the typical
wind-prone areas including the Coast, Western Whatcom/Skagit, the
San Juans, and especially the Admiralty Inlet area. Current wind
advisory headlines for winds associated with the front look good
for the overnight period-you can reference the NPWSEW product for
more details on expected gusts and timing. The front will also
bring some snow to the mountains through Thursday morning.
The front should pass through the area by mid-late morning
Thursday, leaving W WA in what looks to be a pretty unstable
post-frontal environment. Model guidance continues to be
suggestive a gusty west wind in the wake of the front. There will
be a lot going on through Thursday evening. By Thursday
afternoon, heights will fall significantly as a vort lobe dives
south along the BC Coast towards W WA. Accompanying this vort lobe
will be upper level divergence across the area as the left exit
region of a 300mb jet streak moves into a favorable location
offshore. Mid level temperatures will also cool to around -30C and
all of this combined with a strong post frontal west wind, raise
the concern for a convective convergence zone Thursday afternoon
and evening. In addition, favorable winds for orographic
enhancement combined with convective showers will yield heavy snow
across the Cascades. The convergence zone may also affect the
Passes. This scenario as a whole will need to be watched over the
next several shifts. Lastly, high surf conditions seem probable to
develop along the Coast Thursday evening as large swells move
into the area.
Below, the previous discussion is included along with an updated
marine, aviation, and hydrology section.
Kovacik
&&
.PREV DISCUSSION... /issued 432 PM PST Wed Feb 24 2021/
.SYNOPSIS...The next frontal system will move into Western
Washington tonight. Windy conditions will develop as the front moves
ashore later tonight--mainly on the coast and around the San Juans
and Whidbey Island. Periods of heavy snow will fall in the mountains
Thursday and Friday. There will be a break in the weather Saturday
and then weak weather systems could bring a chance of rain at times
into next week.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...The next frontal system
will reach Western Washington overnight, with a fropa around
daybreak. There are gale warnings and wind advisories in the
normally windier spots. A winter storm warning is up for the
Cascades, and periods of heavy mountain snow will fall Thursday and
Friday with strong westerly flow aloft and strong low level surface
gradients as well. After the first system moves through the area
Thursday morning, there will be a short period of modest upper
height rises in the northwest flow aloft, and then a bit of an upper
shortwave will move through the area Friday morning. At 700mb, temps
will fall off to as cool as -16c over northwest WA Thursday
afternoon--and when the PSCZ develops (perhaps as shown by the
wrfgfs) maybe we will see a thunderstorm or two fire off Thursday
afternoon somewhere near the King/Snohomish county line. Following
the second shortwave, 700mb falls off to as cool as -18c--but the
winds aloft turn more to the NW and there isn't really any PSCZ
shown in the UW wrfgfs on Friday--just streaks of showers shooting
off into the Cascades. The flow aloft is very good for
orographically enhanced snowfall in the Cascades Thursday and Friday
and the winter storm warning is a pretty easy forecast. The showers
will taper off into Saturday which looks like a pretty nice day
across Western Washington. 19
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...A period of pretty
benign weather is likely with only the prospect for weak weather
systems. There is a chance of rain in the forecast and a blend of
the guidance gives a 20-50% chance of rain for the lowlands on any
given day. The ECMWF and GFS are quite different--but the Canadian
model looks quite reasonable and has a run of the mill cold front
moving through Western Washington Monday morning followed by dribs
and drabs of precip sneaking through a dirty ridge Tuesday and
Wednesday. No doubt the models will flip flop around with the
details of next week. 19
&&
.AVIATION...Clouds continue to increase this evening out ahead of
the next frontal system. Expect this cloud cover to gradually
lower into the overnight period, before widespread rain affects
the TAF sites after midnight and brings ceilings down to MVFR.
South wind will increase overnight (at generally sustained 8-12kts
tho could be gusty to 20-25kts at KBLI, KPAE, and KHQM). Winds
will then shift to the W/SW Thursday morning and become gusty
(sustained 10-15kt, gusts to 20-25kt), with widespread rain
tapering to scattered showers. Some of the showers on Thursday could
be locally heavy, temporarily reduce visibility, and contain
small hail.
KSEA...VFR this evening will gradually thicken and lower into the
overnight hours, becoming MVFR early Thursday morning as
widespread rain affects the terminal. Ceilings may have a hard
time recovering back to VFR thru the day Thursday as rain tapers
to convective showers. Will need to monitor the potential for a
strong PSCZ in the vicinity Thursday afternoon and evening. Winds
will be S 8-12kts through most of the overnight period, becoming
gusty out the W/SW Thursday morning and afternoon 10-15kt, gusting
towards 25kts.
Kovacik
&&
MARINE...No changes were needed to the current marine forecast.
The next few hours will remain relatively benign before the winds
pick up out of the south towards midnight, especially over the
Coastal Waters, Admiralty Inlet, and the Northern Inland Waters-
current Gale Warning looks good. Widespread rain chances will
also through the overnight period, turning more showery Thursday
morning. Winds will abruptly shift to the W Thursday morning
behind the front and remain gusty, especially through the Strait.
Previous discussion included below:
Southerly flow will increase tonight ahead of
our next incoming system. This system will likely bring gales
overnight and into Thursday, with another strong onshore push
Thursday night. Strong post- frontal onshore flow will continue
into Friday with seas building to 20-25 feet. Winds and seas will
ease/subside over the weekend.
Kovacik/33
&&
.HYDROLOGY...Recent observations this evening show that the
Chehalis River at Porter is receding. With rain increasing
overnight, have opted to have the night shift watch trends through
the early morning hours Thursday before allowing the Flood Watch
to be cancelled. No river flooding is currently forecast. Previous
discussion below:
The Chehalis at Porter has been cresting today just
a little under minor flood stage. A flood watch is in effect for
the lower reaches of the river--happily, low tide at Aberdeen is
around 0 feet around 530pm and high tide around midnight isn't
particularly high at only 8.9 feet. We will take another look at
the river later this evening. Flooding is not expected on any of
the other rivers in the week ahead.
Kovacik/19
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 2 AM Thursday to 10 PM PST Friday for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties.
Wind Advisory from 10 PM this evening to 4 PM PST Thursday for
Admiralty Inlet Area-San Juan County-Western Skagit County-
Western Whatcom County.
Flood Watch until 10 PM PST this evening for Central Coast-Lower
Chehalis Valley Area-Olympics.
Wind Advisory from 10 PM this evening to 10 AM PST Thursday for
Central Coast-North Coast.
High Wind Watch from Thursday afternoon through Friday morning
for Admiralty Inlet Area.
Winter Weather Advisory from 10 PM this evening to 10 AM PST
Friday for Olympics.
PZ...Small Craft Advisory from 9 AM Thursday to 4 PM PST Friday for
Grays Harbor Bar.
Gale Warning until 10 AM PST Friday for Admiralty Inlet-Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
Gale Warning until 4 PM PST Friday for East Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning until 10 PM PST Thursday for Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 1 PM PST Thursday for Central U.S.
Waters Strait Of Juan De Fuca-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning from 1 PM Thursday to 4 PM PST Friday for Central
U.S. Waters Strait Of Juan De Fuca-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST Friday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 3:10 AM PST | High Wind Warning | SEW | 24 hr |
Nearby
High Surf Advisories in Washington, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.